Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 185, NWS Louisville, KY

July 9, 2002Crawford County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 9, 2002, 8:41 PM EST for Crawford County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 8:41 PM EST (01:41 UTC)
Expired
Jul 9, 2002, 9:30 PM EST
In force
49 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Crawford County, IN

The radar

The Louisville radar (KLVX), 57 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:15 PM ESTThunderstorm Wind 50 ECountywide, INTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3206 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3206 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS53 KLMK 100141
SVRSDF
INC025-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
841 PM EST TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 930 PM EST

* AT 837 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF MARENGO TO
  WICKLIFFE...OR FROM 37 MILES NORTHWEST OF LOUISVILLE TO 54 MILES
  WEST OF LOUISVILLE...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RICEVILLE AROUND 850 PM EST
  TEMPLE...TASWELL...MARENGO...ECKERTY AROUND 855 PM EST
  ENGLISH AROUND 900 PM EST
  MIFFLIN AROUND 905 PM EST
  ST. CROIX...PILOT KNOB...GRANTSBURG AROUND 910 PM EST

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:55 AM EST, 17 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 2:55 AM EST, 17 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT TUE JUL 9 2002

SKIES WERE CLEAR OVER MOST OF FA AT 06Z BUT CLOUDS FROM EVENING
THUNDERSTORMS PERSISTED ACROSS THE FAR SOUTHERN PARTS OF KENTUCKY.
DEW POINT MAX WAS LOCATED FROM NEAR HOPKINSVILLE AND BOWLING GREEN
NORTHEAST TO NEAR LEXINGTON.

MAIN FORECAST PROBLEMS THIS MORNING ARE TIMING AND HOW WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL BE ALONG AND AHEAD OF FRONT AND
TEMPERATURES.

MODELS VERY SIMILAR OUT THROUGH 60 HOURS...BRINGING COLD FRONT SOUTH
INTO FA OVERNIGHT THEN INTO TENNESSEE BY LATE WEDNESDAY.

TODAY WILL START OUT MOSTLY SUNNY ACROSS MOST OF THE AREA WITH
SEVERAL HOURS OF STRONG HEATING BEFORE CLOUDS BEGIN TO DEVELOP LATE
THIS MORNING AND EARLY THIS AFTERNOON. THIS SHOULD GIVE PLENTY OF
TIME FOR TEMPERATURES TO RISE TO AROUND 90 OR INTO THE LOWER 90S IN
MOST LOCATIONS BEFORE SIGNIFICANT AMOUNT OF CLOUDS FORM.

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE
AREA THIS AFTERNOON. THE MOST NUMEROUS WILL BE ACROSS THE NORTHERN
SECTIONS - WHERE THE IMPACT OF OUTFLOW BOUNDARIES FROM ONGOING
THUNDERSTORMS ACROSS NORTHERN ILLINOIS AND MICHIGAN WILL BE
GREATEST. SOME OF THESE COULD BECOME SEVERE...PER SPC OUTLOOK. ALSO
THIS IS WHERE MODELS INDICATE GREATEST INSTABILITY AND QPF. WILL GO
HIGH CHANCE NORTH AND LOWER CHANCE SOUTH THIS AFTERNOON.

TONIGHT...AS THE FRONT DROPS INTO FA...THUNDERSTORMS WILL BECOME
MORE WIDESPREAD. INSTABILITY MAX SPREADS ACROSS THE FA AS DOES QPF
MAXIMUM. LIKELY POPS SEEM REASONABLE WITH MORE NUMEROUS STORMS
REACHING THE SOUTHERN SECTIONS BEFORE DAYBREAK.

SHOWERS WILL PERSIST BEHIND THE FRONT DURING THE DAY WEDNESDAY WITH
LOWER POPS ACROSS THE NORTH AND HIGHER POPS IN THE SOUTH. WILL ALSO
KEEP THUNDER IN THE FORECAST FOR THE SOUTHERN SECTIONS.

AFTER A DRY DAY ON THURSDAY...UPPER SYSTEM DEPICTED ON BOTH ETA AND
AVN WILL DROP SOUTH TOWARD FA WHILE AT THE SAME TIME LOW PRESSURE
OVER THE GULF STATES MOVES NORTHEAST INTO FA. THIS WILL BRING
ANOTHER ROUND OF CLOUDS AND SHOWERS FOR FRIDAY AND SATURDAY...ALONG
WITH COOLER TEMPERATURES BEFORE WARM-UP FOR THE LATTER HALF OF THE
WEEKEND. MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES IN THE EXTENDED
AFTER A QUICK LOOK AT GUIDANCE VALUES.

.SDF...NONE.
SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:01 PM ESTSevere Thunderstorm WarningLMKHarrison44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.